Optimality Conditions for a Simple Convex Bilevel Programming Problem

Chapter
Part of the Springer Optimization and Its Applications book series (SOIA, volume 47)

Abstract

The problem to find a best solution within the set of optimal solutions of a convex optimization problem is modeled as a bilevel programming problem. It is shown that regularity conditions like Slater’s constraint qualification are never satisfied for this problem. If the lower-level problem is replaced with its (necessary and sufficient) optimality conditions, it is possible to derive a necessary optimality condition for the resulting problem. An example is used to show that this condition in not sufficient even if the initial problem is a convex one. If the lower-level problem is replaced using its optimal value, it is possible to obtain an optimality condition that is both necessary and sufficient in the convex case.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

We thank the two anonymous referees whose constructive suggestions have improved the presentation of the chapter. The second author, N. Dinh, expresses his sincere thanks to Vietnam National University, HCM city, and to NAFOSTED, Vietnam, for their support.

References

  1. 1.
    R. S. Burachik and V. Jeyakumar, A dual condition for the convex subdifferential sum formula with applications. Journal of Convex Analysis 12 (2005), 279–290.Google Scholar
  2. 2.
    S. Dempe, Foundations of Bilevel Programming, Kluwer, Dordrecht, 2000.Google Scholar
  3. 3.
    S. Dempe, J. Dutta, and S. Lohse, Optimality conditions for bilevel programming problems. Optimization 55 (2006), 505–524.Google Scholar
  4. 4.
    S. Dempe, J. Dutta, and B. Mordukhovich, New necessary optimality conditions in optimistic bilevel programming. Optimization 56 (2007), 577–604.Google Scholar
  5. 5.
    N. Dinh, M.A. Goberna, M.A. López, and T.Q. Son, New Farkas-type results with applications to convex infinite programming. ESAIM: Control, Optimisation and Calculus of Variations 13 (2007), 580–597.Google Scholar
  6. 6.
    N. Dinh, B.S. Mordukhovich, and T.T.A. Nghia, Subdifferentials of value functions and optimality conditions for some classes of DC and bilevel infinite and semi-infinite programs. Mathematical Programming 123 (2010), 101–138.Google Scholar
  7. 7.
    N. Dinh, B.S. Mordukhovich, and T.T.A. Nghia, Qualification and optimality conditions for DC programs with infinite constraints. Acta Mathematica Vietnamica 34 (2009), 123–153.Google Scholar
  8. 8.
    N. Dinh, T.T.A. Nghia, and G. Vallet, A closedness condition and its applications to DC programs with convex constraints. Optimization 59(4) (2010), 541–560.Google Scholar
  9. 9.
    N. Dinh, G. Vallet, and T.T.A. Nghia, Farkas-type results and duality for DC programs with convex constraints. Journal of Convex Analysis 15(2) (2008), 235–262.Google Scholar
  10. 10.
    J. Dutta and S. Dempe, Bilevel programming with convex lower level problems. In: S. Dempe and V. Kalashnikov (eds.) Optimization with Multivalued Mappings, 51–71, Springer Optim. Appl., 2, Springer, New York, 2006.Google Scholar
  11. 11.
    R. Henrion, B. Mordukhovich, and N.M. Nam, Second-order analysis of polyhedral systems in finite and infinite dimensions with application to robust stability of variational inequalities. SIAM Journal on Optimization 20(5) (2010), 2199–2227.CrossRefMathSciNetGoogle Scholar
  12. 12.
    V. Jeyakumar, N. Dinh, and G.M. Lee, A new closed cone constraint qualification for convex optimization, Applied Mathematics Report, UNSW, AMR04/8, 2004.Google Scholar
  13. 13.
    V. Jeyakumar, A.M. Rubinov, B.M. Glover, and Y. Ishizuka, Inequality systems and global optimization. Journal of Mathematical Analysis and Applications 202(3) (1996), 900–919.Google Scholar
  14. 14.
    R.T. Rockafellar and R.J.-B. Wets, Variational Analysis, Springer, Berlin, 1998.MATHCrossRefGoogle Scholar
  15. 15.
    M.V. Solodov, An explicit descent method for bilevel convex optimization. Journal of Convex Analysis 14(2) (2007), 227–237.Google Scholar
  16. 16.
    H.v. Stackelberg, Marktform und Gleichgewicht, Springer, Berlin, 1934 (Engl. transl.: The Theory of the Market Economy, Oxford University Press, Oxford, 1952).Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceTU Bergakademie FreibergFreibergGermany
  2. 2.Department of MathematicsInternational University, Vietnam National University of Ho Chi Minh cityHo Chi Minh cityVietnam
  3. 3.Department of Mathematics and StatisticsIndian Institute of TechnologyKanpurIndia

Personalised recommendations